Bisphosphonates, which are bone resorption inhibitors, are used for the medical treatment of metastatic cancer of the bone, osteoporosis and other bone diseases. However, this treatment has been reported to be associated with a potentially serious complication, namely, osteonecrosis, especially in the jaw or femur, because of the dense arrangement of the cortical bone and poor blood supply in bones that show fast metabolic turnover. Recent reports have suggested that osteonecrosis can also occur in the external auditory canal in patients with a history of long-term bisphosphonate treatment. An 80-year-old woman with a medical history of osteoporosis and rheumatoid arthritis presented with a history of otorrhea from the right ear associated with chewing, and was diagnosed as having bilateral bisphosphonate-related osteonecrosis of the external auditory canal and fistula formation between the right temporomandibular joint and external auditory canal. Infection of the right ear showed progressive worsening, but improved with antibiotic administration. There are still only very few reports of osteonecrosis of the external auditory canal from around the world, and the underlying mechanisms of development, clinical features, risk factors and treatment methods have not yet been clarified. It is expected that early diagnosis and appropriate treatment would become possible with further accumulation of cases of bisphosphonate-related osteonecrosis of the external ear canal.
- Fistula to the temporomandibular joint
- Osteonecrosis of the external auditory canal
ASJC Scopus subject areas